Dear Dr. Rassman:
I have some questions regarding the possible side effects of taking propecia, and I am wondering if you can help to answer them?
- After a patient starts his medication on propecia, how long will it take for the possible side effects, such as gynocomastia to occur?
- If gynocomastia does occur, would it be completely reversible after the patience stop using propecia?
- If a patient stopped using propecia, will the severity of hair loss process accelerate? Or would the patient simply lose the hair gained from using propecia? If that assumption is valid, would a patience who stopped taking propecia only 1 or 2 weeks into the medication also experience acceleration of hair loss?
Thank you so much for you patience and time.
- Breast enlargement or nodules is a rare side effect of Propecia (I suspect one in 500 people might see it at the 1mg dose) and it will usually occur in the first month.
- If breast problems do occur, they will disappear within a month or so upon stopping the medication.
- Stopping Propecia for 1-2 weeks probably will produce some withdrawal hair loss, but I suspect it will be hard to see and relatively small. The longer you stop the medication, the worse the withdrawal loss will be and the more irreversible it will become.